advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Toms River, New Jersey, USA:

It seems that whenever I go to bed, no matter what my blood sugar is, I always wake up high (I think of high as over 140 mg/dl). If I am low (under 75), I usually eat something small to feel better and make my sugars normal but then I wake up high. Also, even if I am not high when I wake up, I am always higher than that when I went to bed. For example, if my blood sugar is around 80 I will wake up around 130. Only when I fall asleep around 70 do I wake up at an acceptable range (I prefer to be from 80 to 130 mg/dl). Do you have any suggestions on what I should or shouldn't eat before bed, or the timing of my insulin injections at night, that may help me to stabilize my morning blood sugar?

Answer:

During the early hours of the morning (5-9 A.M.) many people experience a release of various hormones, like growth hormone and cortisol, which raise the blood glucose levels. This is commonly known as the "dawn phenomenon". It sounds as though this might be what is happening. To answer your other questions, always take your bedtime snack. You didn't mention what type of insulin program you are on, but if you take an insulin like N or L (an intermediate acting insulin) before dinner, it works hardest to lower the blood sugar in the middle of the night, so without a snack you might get hypoglycemic while you sleep. Remember that you should not make changes in your insulin program without the advice of your diabetes team, but for some people who experience really high fasting glucose levels, we give their intermediate acting insulin before bedtime so that it peaks around the time you wake up, and your fasting sugar levels are not so high.

JW

Original posting 22 Mar 1998
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.